Ketamine is an anesthetic commonly used in veterinary practice, but its use is also approved in humans to reduce sensation before surgery or other medical procedures. However, as the drug has hallucinogenic properties and produces similar effects to PCP, it is now used recreationally. Users often refer to ketamine as K, Special K, KitKat, Cat Valium and Vitamin K, and may either take the drug orally, inhale or inject it, with the latter giving the most intense effects. Although it is only classes as a Schedule III substance (along with the likes of codeine and steroids), ketamine is a dangerous drug that produces unpleasant side-effects, and as with any medical substance there is a risk of overdose. Repeated use of ketamine can also lead to dependency and addiction, which is a concern, as the anesthetic drug is commonly abused by teens and young adults.
A resource from the Department of Justice discusses that young people make up the majority of ketamine users. Close to 3% of high school seniors report abusing ketamine over the last year and almost three-quarters of Emergency Room admissions related to ketamine abuse are among those aged 12 to 25. While ketamine’s affects may seem appealing, understanding the risks associated with abusing this addictive substance can help more youngsters to make an informed decision when they are offered the drug.
As the National Institute on Drug Abuse explains, when you take ketamine it acts on the NMDA glutamate receptors in the brain and it is through this action that K produces its effects. As a result, your vision and hearing are distorted, and you feel detached from both yourself and your surroundings; users often describe entering a “K hole,” where everything seems far away. Its use can also bring on feelings of euphoria, with the dose determining the exact nature of its effects. For instance, at low levels you can expect to experience problems with your attention and memory. Higher doses can bring on a dreamlike state and hallucinations, while at even higher doses you become delirious and will not remember what happened during this time.
Ketamine can also trigger physical changes in your body. As Brown University reveals, KitKat can affect your motor function, so you are not able to move, which is why it is also abused as a date rape drug; sexual predators either spike drinks or offer the drug without the victim understanding its effects. High doses can also slow your heart rate and breathing to dangerously low levels, and as there is little difference in dose between that needed to give you the desired effects and an overdose, it is easy to take too much. If you combine the drug with another depressant like alcohol or valium, you are also more likely to experience adverse effects from ketamine, as these heighten its effects.
Long-term abuse of ketamine may possibly lead to impaired attention, learning and memory, but this is based more on anecdotal evidence than research. However, what is a real possibility is that you may experience vivid flashbacks to your experiences of ketamine, which can be very frightening. There is also a risk that with frequent use of higher doses you may develop mental health problems in the future.
With chronic use it is possible to develop a tolerance to ketamine, where increasing doses of the drug are necessary to produce the same effects. This increases the likelihood of an overdose, particularly if you start binging on the drug, but it also makes you more likely to develop an addiction to ketamine. People who abuse ketamine certainly report experiencing cravings for the drug and withdrawal symptoms may develop if you stop using Special K abruptly. Other signs that ketamine may have a hold over you include:
- Spending increasing amounts of time thinking about K and how you can get hold of it
- Getting into debt to buy more ketamine
- Feeling anxious if you don’t have a supply of the drug at home
- Changing your social circle and your interests to spend time with other users
- Realizing that you are not happy unless you have had a fix
- Experiencing problems at school, college or work as a result of your habit reducing your performance and attendance
These signs are all an indication that it is time to act, as your drug use is problematic. If you find that you cannot reduce your ketamine use and are left with troublesome physical or psychological symptoms when you try to do so, it is a clear signal that you need to ask for help with your habit.
Image Credit: https://bit.ly/1sZcFOv